Texas, 2010High Wind in Texas, April 24, 2010
April 24, 2010 · NWS HGX · 1 event in 1 county or zone
A low pressure system combined with a gravity wave disturbance to produce a period of strong winds mainly along the coast. The winds did damage to some homes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system combined with a gravity wave disturbance to produce a period of strong winds mainly along the coast. The winds did damage to some homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 23, 10:06 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 23, 10:06 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1106 PM CDT FRI APR 23 2010
.DISCUSSION...
UPDATED AVIATION DISCUSSION.
&&
.AVIATION...
COMPLICATED TAF PACKAGE TONIGHT AS UPPER LEVEL TROUGH AND
ASSOCIATED SURFACE FRONT MOVE ACROSS THE AREA. AHEAD OF THIS
SYSTEM ONSHORE FLOW IS BRINGING LOW CLOUDS INLAND WITH GENERALLY
MVFR CEILINGS AND VSBYS...BUT SOME IFR CONDITIONS AT THE COAST
(GLS). LIFT AHEAD OF UPPER TROUGH NOW STARTING TO ACT ON USTABLE
AIR MASS CAUSING CONVECTION AND TSTRMS TO INCREASE TO THE WEST.
THIS AREA OF SHOWERS AND STORMS TO MOVE ACROSS THE REGION
OVERNIGHT. WILL GO AHEAD AND TIME THESE SHOWERS AND STORM WITH A
TEMPO GROUP FOR ALL BUT SOUTHERN TAF SITES...GLS AND LBX...WHERE
ENOUGH OF A CAP SHOULD REMAIN TO LIMIT DEVELOPMENT. AT THIS POINT
THINK THE STORMS WILL IMPACT TAF SITES AS FAR S AS THE HOUSTON
AIRPORTS BASED ON LIFT POTENTIALLY BREAKING THE WEAK CAP AT THOSE
STATIONS. CONDITIONS ON SATURDAY SHOULD IMPROVE GREATLY AS SYSTEM
SHIFTS EAST TAKING STORMS AND CLOUD COVER WITH IT. 46
&&
.PREV DISCUSSION... /ISSUED 952 PM CDT FRI APR 23 2010/
DISCUSSION...
TORNADO WATCH 86 IN EFFECT UNTIL 6 AM CDT FOR THE NORTHERN
HALF OF CWFA. STRONG TO SEVERE STORMS THAT MOVED ACROSS
PORTIONS OF NORTHERN COUNTIES HAS MOVED OUT OF THE REGION.
ADDITIONAL CONVECTION DEVELOPING NEAR FRONTAL BOUNDARY OVER THE
HILL COUNTRY. STRONG TO POSSIBLE SEVERE THUNDERSTORMS EXPECTED
TO CONTINUE DEVELOPING WEST OF CWFA AND THEN MOVE ACROSS OUR
REGION LATE TONIGHT. AS MENTIONED IN PREVIOUS DISCUSSIONS
AIR MASS OVER CWFA QUITE MOIST AND UNSTABLE AND WITHOUT CAPPING
OVER NORTHERN HALF. WE UPDATED 1ST PERIOD TO REFLECT TORNADO
WATCH IN EFFECT. OTHERWISE REST OF ZFPHGX ON TRACK. 37
PREV DISCUSSION... /ISSUED 317 PM CDT FRI APR 23 2010/
DISCUSSION...
THE UPPER LOW CHURNING OVER EASTERN CO TO MOVE EAST TONIGHT...
DRAGGING A MAIN BOUNDARY (COOL FRONT) ACROSS CENTRAL AND EASTERN
TEXAS THROUGH TOMORROW MORNING. AHEAD OF THIS BOUNDARY...A DRY
LINE/PRE-FRONTAL TROF WILL MAKE IT EAST OF THE I-35 CORRIDOR BEFORE
THIS COOL FRONT CATCHES UP WITH IT DURING THE EARLY-MID EVENING
HOURS. CORE OF THE JET TO COME AROUND THE UPPER TROF AXIS BETWEEN
MIDNIGHT AND SUNRISE HOURS...WITH A NW GULF LL JET FORMING PARALLEL
TO THE COASTLINE. ENERGY ROUNDING THE BASE OF THE LOWER ROCKY MTN
TROF AXIS IS FORECAST TO TRAVEL NORTHEASTWARD OVER CENTRAL TEXAS
AND INTO THE EAST OK/NE TX/NOLA/SO AR REGION THROUGH THE NOCTURNAL
HOURS. AT THE SURFACE...A DENSE CU FIELD HAS FORMED WITHIN A VERY
MOIST ENVIRON (1.4 - 1.6" PWAT) AND A CURRENT ZONE OF CONVERGENCE
JUST TO THE NORTH OF THE CWA MAY BE ALL THAT IS NEEDED FOR LATE PM
LL FOCUS. SO...WITH ALL OF THESE ELEMENTS COMING INTO PHASE
THROUGH MIDNIGHT...THE STAGE IS SET FOR PERIODS OF NORTHERN AND
CENTRAL COUNTY RAIN...SCATTERED STORMS...WITH SOME OF THESE CELLS
(IN A POSSIBLE BROKEN LINE) REACHING SEVERE LIMITS DURING 24/06-12Z.
OF COURSE...THAT MID-LEVEL WARM NOSE WILL HAVE TO ERODE AND ALL
OF THE ABOVE WILL HAVE A HIGHER PROB OF ACTUALLY BEING REALIZED.
CONFIDENCE IS MODERATE...AT BEST...THAT THE CAP WILL BE OVERCOME SO
NOT TOTALLY BITING ON SEVERE AS OF YET.
CONFIDENCE IS HIGHER IN THE FACT THAT OUR FAR NORTHERN COUNTIES
WILL REMAIN UNDER THE GUN FROM A BROKEN QUASI-LINEAR LINE FORMING
JUST EAST OF THE HILL COUNTY...OR RIGHT AHEAD OF THE AFOREMENTIONED
S/W RACING UNDER TROF AXIS NEAR EL PASO. FEEL...IF THE CAP IS BROKEN...
THIS WOULD BE THE FEATURE TO DO IT. SLIGHT RISK FOR SEVERE IS STILL
THE MESSAGE FROM NORTH OF A BRENHAM TO CONROE TO LIVINGSTON LINE.
THE CAP REMAINS TOO STOUT SOUTH OF THIS LINE...SCT SHOWERS AND
ISOLATED (ELEVATED) THUNDER OVER THE SOUTHERN 1/3RD FA AND OVER
MARINE AREAS DURING THIS 06Z TO 12Z WINDOW OF OPPORTUNITY.
ONCE THIS BOUNDARY CLEARS THE COAST TOMORROW AFTERNOON...READY
YOURSELF FOR BEAUTIFUL WEATHER AS SKIES CLEAR OUT AND TEMPERATURES
REGULATE TO NEAR-CLIMO STANDARDS WITHIN A RELATIVELY DRIER AIR
MASS. THE EXTENDED REMAINS DRY...WITH INCREASING HUMIDITY AND
TEMPERATURES THROUGH THE END OF APRIL. IT WILL FEEL MUCH MORE
SUMMER-LIKE NEXT WEEK AS MID-UPPER WESTERLIES ALLOW DAILY TEMPS
TO PEAK OUT IN THE LOWER TO MIDDLE 80S...WHILE ONSHORE FLOW PUMPS
ONCE COMFORTABLE WEEKEND UPPER 40 DEW POINT AIR BACK UP INTO LATE
WEEK MID TO UPPER 60S. 31
AVIATION...
LIGHT RAIN HAS ENDED AND VIS SATELLITE SHOWING MORE BREAKS
DEVELOPING. FORECAST SOUNDINGS SHOW A STRONG CAPPING INVERSION IN
PLACE FOR THIS AFTERNOON AND EVENING SO FEEL MVFR/VFR CONDITIONS
WILL PREVAIL THROUGH AROUND 03Z. THE CAPPING INVERSION IS EXPECTED
TO ERODE AS AN UPPER TROUGH AND ASSOCIATED VORT LOBE SWING THROUGH
THE AREA. FAVORABLE UPPER LEVEL WINDS WILL ALSO ENHANCE UPWARD
MOTION. THAT SAID...THE ENERGY PROVIDED BY THE UPPER TROUGH LOOKS
LIKE IT WILL PASS TOO FAR NORTH TO HAVE MUCH OF AN IMPACT ON
IAH/HOU TERMINALS. CLL/UTS HAVE THE BEST CHANCE TO SEE STRONG WINDS
AND HAIL WITH TSRA OVERNIGHT. CONDITIONS SHOULD RAPIDLY IMPROVE ON
SATURDAY MORNING WITH VFR CONDITIONS EXPECTED BETWEEN 15-17Z. 43
MARINE...
A WEAKER PRESSURE GRADIENT HAS ALLOWED WINDS TO DECREASE THIS
AFTERNOON. WIND SPEEDS ARE EXPECTED TO INCREASE AGAIN OVERNIGHT
AHEAD OF A PACIFIC COLD FRONT. THE BOUNDARY WILL PUSH OFF THE COAST
EARLY SATURDAY WITH WITH OFFSHORE WINDS DEVELOPING AND WILL CONTINUE
THROUGH SUNDAY. ONSHORE WINDS RETURN MONDAY BEFORE ANOTHER WEAK
FRONT CROSSES THE COAST EARLY TUESDAY. WEAK WINDS WILL PREVAIL MID
WEEK WITH A STRENGTHENING ONSHORE FLOW FOR THE END OF THE WEEK. SCEC
CONDITIONS LOOK LIKELY NEXT THURSDAY AND FRIDAY. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 84 61 80 57 84 / 50 80 10 10 0
HOUSTON (IAH) 83 69 82 58 83 / 40 60 30 10 0
GALVESTON (GLS) 75 71 77 65 79 / 40 40 30 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 5 AM CDT SATURDAY
THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING ZONES:
GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...37
AVIATION/MARINE...46Hazardous weather outlook, Apr 23, 2:54 PM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 PM CDT FRI APR 23 2010
TXZ163-164-176>179-195-196-198-199-242100-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-
354 PM CDT FRI APR 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
AREAS TO THE NORTH OF A COLUMBUS TO GROVETON LINE HAVE A SLIGHT
RISK OF STRONG THUNDERSTORMS EVOLVING TO SEVERE AHEAD OF SHORTWAVE
DISTURBANCE PASSING UP AND THROUGH CENTRAL TEXAS. THE PRIMARY
STORM THREATS WILL LARGE HAIL AND DAMAGING WINDS.
DURING THE OVERNIGHT HOURS THIS UPPER LEVEL DISTURBANCE WILL
INTERACT WITH A LARGE SCALE COOL FRONT...AND THIS BOUNDARY WILL
SWEEP ACROSS SOUTHEAST TEXAS BY MID SATURDAY MORNING. AHEAD OF
THIS COOL FRONT THE ATMOSPHERE WILL BECOME SOMEWHAT UNSTABLE IN
THE LOWER LEVELS BUT REMAIN CAPPED IN THE MID LEVELS. CLOSER TO THE
FRONT THIS CAP WILL ERODE AND STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP. STORMS SUPPORTING LARGE HAIL AND DAMAGING
WINDS ARE A PROBABILITY NORTH OF INTERSTATE 10. TO THE SOUTH OF
INTERSTATE 10 THE CAP SHOULD LIMIT THUNDERSTORM STRENGTH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.
TXZ197-200-210>214-226-227-235>238-242100-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-WALLER-WASHINGTON-WHARTON-
354 PM CDT FRI APR 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
MID LEVEL WARMING WILL MAINTAIN A CAP ON ANY SIGNIFICANT STORM
FORMATION....OR WILL INHIBIT THE DEVELOPMENT OF THUNDERSTORMS FOR
MOST OF THE REGION. THERE IS A SLIGHT RISK FOR ISOLATED STORMS TO
BECOME STRONG RIGHT AHEAD OF A PASSING OVERNIGHT BOUNDARY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CLOSELY MONITOR THE SITUATION THROUGH EARLY SATURDAY.
In the hours before
Local storm report, Apr 23, 9:42 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1042 PM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 5 WNW LATEXO 31.42N 95.55W
04/23/2010 E0.88 INCH HOUSTON TX FIRE DEPT/RESCUE
0750 PM FUNNEL CLOUD LATEXO 31.39N 95.47W
04/23/2010 HOUSTON TX TRAINED SPOTTER
MULTIPLE REPORTS OF FUNNEL CLOUD AND ROTATING WALL CLOUD
SPOTTED NEAR LATEXO
0830 PM HAIL 5 SW WECHES 31.50N 95.30W
04/23/2010 E0.88 INCH HOUSTON TX STORM CHASER
&&
DRLocal storm report, Apr 24, 12:25 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
125 AM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM NON-TSTM WND GST GALVESTON 29.23N 94.89W
04/24/2010 M45.00 MPH GMZ355 TX MESONET
GALVESTON PLEASURE PIER 34 KNOTS GUST 39.
&&
KPHigh Wind, Galveston
- When
- April 24, 12:55 AM CST to 1:00 AM CST
- Where
- Galveston forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Wind gust of 69 mph measured at Galveston Scholes Airport. Roofs on some homes damaged on West End of Galveston Island.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, April 24, 201010 deaths · 130 injured · $374 million · EF4 · 8 events
- Tornadoes in Alabama, April 24, 201050 injured · $22 million · EF4 · 5 events
- Tornadoes and Flash Flooding in Alabama, April 24, 20102 deaths · 2 injured · $1.5 million · EF3 · 47 events
- Tornado in Louisiana, April 24, 201016 injured · $36 million · EF3 · 1 event
- Tornadoes and Flash Flood in Mississippi, April 24, 2010$3.7 million · EF2 · 43 events
- Tornadoes and Damaging Winds in Tennessee, April 24 to 25, 2010$522,000 · EF2 · 15 events
- Tornado and Flash Flooding in Tennessee, April 24, 20101 injured · $1.0 million · EF1 · 36 events
- Tornado and Hail in Georgia, April 24 to 25, 2010$1.4 million · EF1 · 10 events
- Tornadoes and Hail in Tennessee, April 24, 20102 injured · $205,000 · EF1 · 18 events
- Tornadoes and Flood in Kentucky, April 24, 2010$50,000 · EF1 · 40 events
- Damaging Winds in Missouri, April 24, 20101 injured · $313,000 · 104 kt wind · 4 events
- Tornado and Damaging Winds in Kentucky, April 24, 2010$192,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227596.